Oklahoma, 2023

Hail and Damaging Wind in Oklahoma, July 3, 2023

July 3, 2023 · NWS SHV · 2 events in 1 county or zone

A broad positively tilted upper trough continued to extend from the Great Lakes Region and Mid-Mississippi Valley southwest into North Texas during the afternoon of July 3rd, while an associated weak surface front lifted back north before becoming stationary across Southeast Oklahoma and Western/Central Arkansas. Strong heating within a moist air mass resulted in strong instability developing…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A broad positively tilted upper trough continued to extend from the Great Lakes Region and Mid-Mississippi Valley southwest into North Texas during the afternoon of July 3rd, while an associated weak surface front lifted back north before becoming stationary across Southeast Oklahoma and Western/Central Arkansas. Strong heating within a moist air mass resulted in strong instability developing during the afternoon, with large scale forcing ahead of the trough adequate enough for the development of scattered showers and thunderstorms across portions of Southeast Oklahoma, Southwest Arkansas, Northeast Texas, and Northwest Louisiana during the afternoon. One isolated severe thunderstorm developed over Northeast McCurtain County Oklahoma, producing damaging winds which downed multiple trees near Smithville. Large hail was also observed from this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 3, 2:12 PM CST, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 3, 2:12 PM CST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
312 PM CDT Mon Jul 3 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Tuesday Night)
Issued at 246 PM CDT Mon Jul 3 2023

Showers and thunderstorms have become more widespread along and
north of the I-20 corridor. Look for additional isolated to
scattered convection to develop across the remainder of the
region as we go through the afternoon and early evening hours.
Can't rule out some isolated strong to severe storms, with large
hail and damaging winds as the primary threat. Convection should
start to diminish with the loss of daytime heating, but some
short-term progs continue to hint at some lingering isolated
convection lasting through the overnight hours across areas north
of I-20. So, decided to keep slight chance POPs in those areas
tonight. More isolated to scattered convection is expected
tomorrow, with models suggesting most of the widespread convection
will be across our Arkansas and Louisiana zones. Like today, can't
rule out an isolated strong to severe thunderstorm, with large
hail and damaging winds as primary threat. Again, storms should
diminish with the loss of daytime heating.

Expect humid conditions to persist across the region tomorrow
with highs in the low to mid 90s. But, with cloud cover and rain,
peak heat index values will top out just below Heat Advisory
criteria. However, a few scattered locations could see heat
indices above 105 degrees, especially if they manage to remain
free of convection. /20/

&&

.LONG TERM...
(Wednesday through next Sunday)
Issued at 246 PM CDT Mon Jul 3 2023

Starting 12z Wednesday...Upper-air pattern starting Tuesday night
will feature high pressure across the southwest CONUS that will be
in the process of flattening out some. At the same time, a large
trough will begin to appear in the central CONUS. At the surface, a
cold front should extend from northern Wisconsin through eastern
Iowa and then into the Texas/Oklahoma Panhandles before lifting back
some towards central Colorado. This will lead to an unsettled
weather pattern across our region into at least next weekend.

As mentioned in the wonderfully written previous discussion, the
trough axis will linger through the week with some uncertainty. The
uncertainty comes from the exact location of the associated frontal
boundary. Depending on where this boundary sets up will determine
who will be at risk for any severe weather towards the end of next
week. So as with any long-term forecast, keep up to date with the
latest forecast for any updates. Of anything, the increased
potential for showers and thunderstorms and some cloud cover should
at least keep temperatures for much of the week out of Heat Advisory
criteria which is good news. The bad news is ridging looks to extend
back into our area by this upcoming weekend, bringing the chance for
temperatures to return to the upper 90s. Hope everyone has a fun and
safe 4th of July. /33/

&&

.AVIATION...
(18Z TAFS)
Issued at 1226 PM CDT Mon Jul 3 2023

VFR conditions across the region. However, isolated showers and
thunderstorms are starting to develop. Look for this convection
increase throughout the afternoon, and possibly into the early
evening hours. This may result in some brief reduced flight
categories. Convection should diminish areawide by late evening,
but more isolated to scattered convection will be possible by the
end of the TAF period. /20/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  78  94  77  93 /  20  50  10  40
MLU  75  92  75  92 /  20  60  20  60
DEQ  71  91  72  93 /  20  40  10  30
TXK  75  91  75  95 /  30  50  10  30
ELD  73  90  72  91 /  30  50  20  50
TYR  76  94  77  96 /  20  20  10  20
GGG  75  93  76  94 /  20  30  10  30
LFK  76  95  77  95 /  20  40  10  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...20
LONG TERM....33
AVIATION...20
Hazardous weather outlook, Jul 3, 11:22 AM CST, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1222 PM CDT Mon Jul 3 2023

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-041730-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
1222 PM CDT Mon Jul 3 2023

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms will redevelop across portions of the area
this afternoon. Widespread organized severe weather is not
anticipated at this time, but an isolated thunderstorm or two
reaching severe criteria cannot be entirely ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorm chances continue on a near-daily basis through the
course of this week. A Marginal Risk (Level 1/5) for severe weather
exists across our eastern zones of north central Louisiana and south
central Arkansas on Tuesday. Damaging winds and hail look to be the
primary associated hazards.

Beyond Tuesday, widespread organized severe weather is not yet in
the forecast for the ArkLaTex, but the possibility will be closely
examined in coming days as confidence grows.

Temperatures look to climb back into the mid to upper 90s next
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 3, 3:43 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Shreveport LA
443 PM CDT Mon Jul 3 2023

LAZ013-014-019-021-032215-
Caldwell LA-Winn LA-Ouachita LA-Jackson LA-
443 PM CDT Mon Jul 3 2023

...A strong thunderstorm will impact portions of northwestern
Caldwell, southeastern Jackson, southwestern Ouachita and
northeastern Winn Parishes through 515 PM CDT...

At 443 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles northwest of Clarks, or 18 miles west of Columbia, moving north
at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chatham, Eros, Luna, Vixen and Lapine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3208 9227 3210 9255 3241 9256 3238 9216
TIME...MOT...LOC 2143Z 184DEG 16KT 3219 9238

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

20
Special weather statement, Jul 3, 3:49 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Shreveport LA
449 PM CDT Mon Jul 3 2023

LAZ012-032215-
Bienville LA-
449 PM CDT Mon Jul 3 2023

...A strong thunderstorm will impact portions of central Bienville
Parish through 515 PM CDT...

At 448 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Gibsland, or 19 miles southwest of Grambling, moving
north at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bienville, Bryceland, Mount Lebanon, Brice and Sailes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3232 9294 3234 9313 3252 9309 3251 9288
      3247 9288
TIME...MOT...LOC 2148Z 197DEG 10KT 3241 9301

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

20
Special weather statement, Jul 3, 3:53 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Shreveport LA
453 PM CDT Mon Jul 3 2023

ARZ051-060-032230-
Howard AR-Hempstead AR-
453 PM CDT Mon Jul 3 2023

...A strong thunderstorm will impact portions of northwestern
Hempstead and southeastern Howard Counties through 530 PM CDT...

At 453 PM CDT, Doppler radar was tracking a strong thunderstorm near
Saratoga, or 12 miles south of Mineral Springs, moving northeast at
10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tollette, Fulton, Washington, Saratoga, Ozan, McNab and Bright Star.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3379 9357 3360 9381 3361 9382 3361 9386
      3363 9387 3363 9389 3364 9389 3364 9391
      3365 9390 3367 9392 3366 9393 3368 9397
      3371 9396 3371 9397 3372 9395 3373 9396
      3391 9386
TIME...MOT...LOC 2153Z 218DEG 8KT 3370 9386

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

20
Special weather statement, Jul 3, 4:10 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Shreveport LA
510 PM CDT Mon Jul 3 2023

ARZ059-OKZ077-032245-
Little River AR-McCurtain OK-
510 PM CDT Mon Jul 3 2023

...A strong thunderstorm will impact portions of west central Little
River and southeastern McCurtain Counties through 545 PM CDT...

At 510 PM CDT, Doppler radar was tracking a strong thunderstorm near
Arkinda, or 10 miles northwest of Foreman, moving northeast at 10
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Arkinda, Bokhoma, Tom, Moon and America.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3370 9456 3374 9466 3389 9458 3381 9441
TIME...MOT...LOC 2210Z 214DEG 7KT 3379 9455

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

20
Special weather statement, Jul 3, 4:39 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Shreveport LA
539 PM CDT Mon Jul 3 2023

OKZ077-032315-
McCurtain OK-
539 PM CDT Mon Jul 3 2023

...A strong thunderstorm will impact portions of northeastern
McCurtain County through 615 PM CDT...

At 539 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Octavia, or 24 miles southwest of Mena, moving
northeast at 5 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Plunketville, Watson and Smithville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3437 9447 3432 9470 3451 9479 3451 9446
TIME...MOT...LOC 2239Z 233DEG 5KT 3444 9463

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

20
Special weather statement, Jul 3, 4:41 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Shreveport LA
541 PM CDT Mon Jul 3 2023

ARZ060-061-032315-
Hempstead AR-Nevada AR-
541 PM CDT Mon Jul 3 2023

...A strong thunderstorm will impact portions of northeastern
Hempstead and northwestern Nevada Counties through 615 PM CDT...

At 540 PM CDT, Doppler radar was tracking a strong thunderstorm near
Blevins, or 12 miles east of Nashville, moving northeast at 5 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Blevins and McCaskill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3398 9365 3396 9362 3396 9359 3395 9355
      3395 9350 3396 9347 3395 9342 3395 9340
      3392 9334 3382 9359 3391 9375 3399 9368
TIME...MOT...LOC 2240Z 233DEG 5KT 3389 9365

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

20

The radar

The Western Arkansas radar (KSRX), 96 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, McCurtain

When
July 3, 5:05 PM CST
Where
McCurtain County, 1.35 mi SSE of Smithville
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
34.452, -94.623

Multiple trees were downed near Smithville.

Hail, McCurtain

When
July 3, 5:05 PM CST
Where
McCurtain County, 1.35 mi SSE of Smithville
Measured
1 in hail
Reported by
Social Media
Coordinates
34.451, -94.622

Quarter size hail fell near Smithville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100452, 1100453.